Kansas, 2003

Damaging Wind in Kansas, May 16, 2003

May 16, 2003 · NWS ICT · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 16, 1:10 AM CST, 35 minutes earlier.

Area forecast discussion, May 16, 1:10 AM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
210 AM CDT FRI MAY 16 2003

...MESOSCALE UPDATE...

TSTM COMPLEX CONT TO SPIN ACRS S CNTRL KS ATTM.  WHILE TRUE SFC WFNT
REMAINS ACRS NRN OK...EFFECTIVE BNDRY HAS SHIFTED S ALMOST TO I-40
AS A RESULT OF ONGOING CONVECTION.  ORIENTATION OF LINE TO H7 WNDS
FM 160-180 DEG AT HAVILAND AND HILLSBORO SUG WDSPD/ORGANIZED DMGG
WNDS ARE UNLIKELY.  HOWEVER AN ISOLATED MICROBURST WOULD BE POSSIBLE
WITH CORE COLLAPSE.  WITH HIGHER THETA E AIR NR THE OK BDR...THERE
IS A BETTER CHC OF GETTING WNDS TO THE GROUND...MAINLY S OF HWY 160.
THE BIGGER HAIL IS MORE LIKELY TO THE N...WHERE H7-H5 SHEAR IS
BETTER.

SUSPECT ACTIVITY MAY CONT TO REGENERATE ON THE W SIDE AS UPR LO
APCHS.  WATER VAPOR/PROFILERS SHOW CIRCULATION STILL W OF AMA.
DIFFLUENCE SHUD CONT/INCR THRU DAYBRK...MOST PRONOUNCED OVER THE
AREA SW OF A LINE FROM GBD-ELDORADO-HOWARD.

HOWERTON

-------------------------------------------------------------------
126 AM CDT FRI MAY 16 2003

MAIN PROBLEM WITH TONIGHTS PACKAGE WILL BE THE AMOUNTS OF RAIN
ASSOCIATED WITH THE LOW PRESSURE SYSTEM.

PREVIOUS FORECAST HAD A VERY GOOD HOLD ON THE FORECAST, SO MINIMAL
CHANGES WILL OCCUR WITH THIS ONE.

LOW PRESSURE OVER THE PANHANDLE OF OKLAHOMA WILL SLIDE SOUTHEAST
DURING THE DAY.  THIS WILL HAVE A BOUNDARY SETTING UP ALONG THE
KANSAS/OKLAHOMA BORDER FOR MUCH OF THE DAY.  MAJOR AMOUNTS OF
ISENTROPIC LIFT WILL BE PRESENT ON A 305 K SURFACE.  WITH DEEP
POCKETS OF MOISTURE TO WORK WITH, WE SHOULD SEE HEAVY RAINS IN
EMBEDDED THUNDERSTORMS TODAY.  PRIMARILY IN THE SOUTHERN HALF OF THE
FORECAST AREA.  CURRENT FLASH FLOOD WATCH GOES UNTIL 11AM.  I DONT
THINK THE EVENT WILL QUITE BE OVER BY THIS TIME, SO I WILL EXTEND IT
UNTIL 4 PM.  AS IN PREVIOUS FORECAST, 2 TO 4 INCHES OF RAIN ARE
LIKELY ACROSS THE SOUTHERN HALF OF THE FORECAST AREA.

TONIGHT...
AS THE LOW CONTINUES TO MOVE SOUTHEAST, SO WILL THE CHANCES FOR
RAIN.  MOST OF THE RAIN BY THIS TIME SHOULD BE FROM WRAP AROUND AND
CONTAIN SMALLER QUANTITIES OF RAINFALL.  I WILL HAVE A PERCENTAGE
GRADIENT FROM NORTHWEST TO SOUTHEAST.

SATURDAY AND SUNDAY...
A STRAY SHOWER MAY OCCUR IN THE SOUTHEAST SECTIONS SATURDAY MORNING,
OTHERWISE A NICE CLEARING TREND SHOULD OCCUR.  THIS WILL ENABLE FOR
A SLIGHT REBOUND IN TEMPERATURES.

FCSTID =    1  CHANCE
ICT   67  54  75  55 / 100  60  10  10
HUT   66  53  75  55 / 100  50  10  10
EWK   66  53  74  55 / 100  50  10  10
EQA   67  54  74  55 / 100  60  20  10
WLD   69  55  74  57 / 100  60  20  10
RSL   64  50  75  54 / 100  30  10  10
GBD   64  51  75  54 / 100  40  10  10
SLN   65  53  74  54 / 100  40  10  10
MPR   66  53  74  55 / 100  50  10  10
CFV   69  56  73  58 / 100  80  40  10
CNU   67  56  73  56 / 100  70  30  10
K88   67  56  73  55 / 100  70  30  10

.ICT...
KS...FLOOD WATCH FOR TODAY FOR ZONES KSZ067>072...KSZ082>083...
KSZ091>096...KSZ098>100.
Hazardous weather outlook, May 15, 2:00 PM CST, 11 hours 45 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-161200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
300 PM CDT THU MAY 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

LOW PRESSURE WILL DEVELOP TONIGHT AND MOVE INTO OKLAHOMA OVERNIGHT.
COPIOUS AMOUNTS OF GULF OF MEXICO MOISTURE NOW LURKING ACROSS
OKLAHOMA WILL BE DRAWN UP AND OVER A WARM FRONT INTO KANSAS
OVERNIGHT. MEANWHILE, AN INTENSE UPPER LEVEL STORM SYSTEM WILL
ENHANCE UPWARD MOTION ACROSS MUCH OF THE AREA LATER TONIGHT. AS A
RESULT, SHOWERS AND THUNDERSTORMS WILL BECOME WIDESPREAD. THE
ATMOSPHERE WILL ALSO BECOME INCREASINGLY UNSTABLE ALOFT AFTER
MIDNIGHT. THIS INCREASING INSTABILITY ALONG WITH THE DEGREE OF
FORCING MAY LEAD TO THUNDERSTORMS CAPABLE OF PRODUCING LARGE
HAIL...MAINLY SOUTHWEST OF A SALINA TO CHANUTE LINE. IN ADDITION,
THE DEGREE AND DURATION OF FORCING MAY LEAD TO HEAVY RAINS
OVERNIGHT. SOME AREAS MAY RECEIVE IN EXCESS OF 2 INCHES BY SUNRISE
FRIDAY...MAINLY SOUTHWEST OF A CHANUTE TO SALINA LINE. SEE TOPFFAICT
FOR FLOOD WATCH DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE LOW PRESSURE SYSTEM WILL CONTINUE ITS TRACK THROUGH OKLAHOMA ON
FRIDAY. WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY WILL PERSIST
ACROSS MUCH OF THE AREA. THE HEAVIEST RAINS SHOULD SHIFT TO ALONG
AND SOUTHEAST OF THE TURNPIKE DURING THE DAY. EXCESSIVE RAINFALL ON
THE ORDER OF 2 INCHES OR MORE WILL BE POSSIBLE FRIDAY. THIS MAY LEAD
TO FLOODING...ESPECIALLY ACROSS AREAS SOUTHEAST OF THE KANSAS
TURNPIKE.

ANOTHER LOW PRESSURE SYSTEM WILL DEVELOP IN THE SOUTHERN ROCKIES AT
THE BEGINNING OF NEXT WEEK AND BRING A COLD FRONT THROUGH THE AREA
MONDAY AFTERNOON AND MONDAY NIGHT. SHOWERS AND THUNDERSTORMS WILL
DEVELOP ALONG AND AHEAD OF THIS FRONT, BUT IT DOES NOT APPEAR THAT
THESE STORMS WILL BE SEVERE AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE LATER TODAY AND ESPECIALLY
TONIGHT SOUTHWEST OF A SALINA TO CHANUTE LINE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

COX/ES/CO

The radar

The Wichita radar (KICT), 68 km away, was scanning. The volume nearest the first event began at 07:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sumner

When
May 16, 1:45 AM CST
Where
Sumner County, 4 mi E of South Haven
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.050, -97.333

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5350084.